We use cookies to ensure that we give you the best experience on our website. By continuing to browse this repository, you give consent for essential cookies to be used. You can read more about our Privacy and Cookie Policy.

Durham Research Online
You are in:

Finite element approximation of an Allen-Cahn/Cahn-Hilliard system.

Barrett, J. W. and Blowey, J. F. (2002) 'Finite element approximation of an Allen-Cahn/Cahn-Hilliard system.', IMA journal of numerical analysis., 22 (1). pp. 11-71.


We consider an Allen–Cahn/Cahn–Hilliard system with a non-degenerate mobility and (i) a logarithmic free energy and (ii) a non-smooth free energy (the deep quench limit). This system arises in the modelling of phase separation and ordering in binary alloys. In particular we prove in each case that there exists a unique solution for sufficiently smooth initial data. Further, we prove an error bound for a fully practical piecewise linear finite element approximation of (i) and (ii) in one and two space dimensions (and three space dimensions for constant mobility). The error bound being optimal in the deep quench limit. In addition an iterative scheme for solving the resulting nonlinear discrete system is analysed. Finally some numerical experiments are presented.

Item Type:Article
Additional Information:
Keywords:Allen–Cahn/Cahn–Hilliard, Order-disorder, Phase separation, finite elements, Error analysis.
Full text:Full text not available from this repository.
Publisher Web site:
Date accepted:No date available
Date deposited:No date available
Date of first online publication:01 January 1970
Date first made open access:No date available

Save or Share this output

Look up in GoogleScholar